Please Don't Sleep Through This Wake-Up Call
Last week, another headline-grabbing medication error in the Washington Post captured the attention of many as a story unfolded about an unseen decimal point that led to the tragic death of a 9-month-old baby girl just one week earlier. The baby's physician had prescribed morphine ".5 mg" IV for the management of post-operative pain. However, a unit secretary did not see the decimal point and transcribed the order by hand onto a medication administration record (MAR) as "5 mg." An experienced nurse followed the directions on the MAR without question and gave the baby 5 mg of IV morphine initially and another 5 mg dose two hours later. About four hours after the second dose, the baby stopped breathing and suffered a cardiac arrest. In our November 15, 2000 issue, we described a hauntingly similar error where an infant received a fatal dose of morphine after the prescribed dose of ".5 mg" was misread as 5 mg.
There's another painful truth to bring to light in this case as tragic and intolerable as the death of a baby. The primary cause of this error - expression of a decimal dose without a leading zero - is one of the first medication safety issues ever published by ISMP over 25 years ago! Yet today, misinterpretation of naked decimal points and other dangerous dose expressions and abbreviations continue to shatter the lives of innocent patients, their families, and unsuspecting health providers who have made tragic mistakes.
A steady stream of reported errors due to misinterpreting a handful of dangerous dose expressions and abbreviations has led ISMP to repeatedly recommend abandoning their use for almost three decades. Others have joined ISMP in advocating this important error reduction step. For example, in 1996, the first recommendations issued from the National Coordinating Council for Medication Errors Reporting and Prevention (NCC MERP) were aimed at establishing safe prescribing practices through avoidance of a short list of dangerous abbreviations and dose expressions (including naked decimal points).
ISMP has often stressed that it's equally important to avoid these dangerous abbreviations and dose expressions in other communications such as computer-generated labels, MARs, labels for drug storage bins/shelves, preprinted orders and protocols, and pharmacy and prescriber computer order entry screens. For example, it could be argued that computerized prescriber order entry (CPOE) could have prevented the tragic death described above through clear communication of the prescribed dose. However, many computer systems display drug doses using naked decimal points or trailing zeros, and use dangerous abbreviations such as QD and U. Thus, misinterpretation of an order is still a very real possibility with CPOE when these dangerous forms of communication are used.
In addition, we have consistently urged the pharmaceutical industry and FDA to avoid the use of dangerous abbreviations and dose expressions on medication labeling, packaging, and advertisements. But you've seen our many reports of both new and older products on the market with confusing labeling and packaging, and the many ads for pharmaceutical products that depict shortcuts in prescribing and dangerous ways of expressing doses that set poor examples for all health professionals, despite an FDA approval process.
Let this baby's death be the last wake up call we need. It's time for the healthcare workforce, medical product vendors, the pharmaceutical industry, regulatory and accrediting bodies, and professional training programs to adopt and enforce the prohibition of knowingly dangerous ways of communicating information about medications. ISMP publishes a list of dangerous abbreviations and dose expressions most often associated with misinterpretation and patient harm. Please everyone, use it wisely.